Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 208, NWS Sioux Falls, SD

August 13, 2007Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2007, 4:29 PM CDT for Gregory County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 4:29 PM CDT (21:29 UTC)
Expired
Aug 13, 2007, 5:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:09 PM CDTHAIL 0.884 N Gregory, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132129
SVRFSD
SDC053-132215-
/O.NEW.KFSD.SV.W.0208.070813T2129Z-070813T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHWEST OF GREGORY...OR ABOUT 10 MILES EAST OF WINNER...
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREGORY AROUND 455 PM CDT...
  BURKE AROUND 510 PM CDT...
  HERRICK AROUND 515 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4348 9953 4321 9952 4307 9917 4328 9904

$$

CPJ
1 follow-up statement
000 
WWUS53 KFSD 132146
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT MON AUG 13 2007

SDC053-132215-
/O.CON.KFSD.SV.W.0208.000000T0000Z-070813T2215Z/
GREGORY SD-
446 PM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL GREGORY COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF DIXON...OR ABOUT 14 MILES EAST OF
WINNER...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   GREGORY AROUND 505 PM CDT...
   BURKE...HERRICK AROUND 515 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4340 9950 4313 9952 4307 9917 4328 9904

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:19 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 PM CDT MON AUG 13 2007

.DISCUSSION...

TEMPERATURES NOT A WARM AS ANTICIPATED...BUT NOT FOR LACK OF WARM
AIR ALOFT. 18Z ABR SOUNDING SHOWED VERY WARM AIR IN THE 800 TO 600
MB LAYER. WARMEST SFC TEMPERATURES WEST OF THE SFC TROF IN CNTRL AND
WRN SD WHERE READINGS ARE IN EXCESS OF 105 DEGREES. FARTHER EAST THE
STORY IS MORE WITH THE HUMIDITY...DEWPOINTS HAVE RISEN INTO THE MID
70S OVER MUCH OF SE SD AND SW MN...EVEN A DEW 77 DEG READING IN TO
NW IA. HIGH DEW POINTS IN COMBINATION WITH TEMPERATURES IN THE UPPER
80S TO MID 90S YIELDING HEAT INDEX VALUES OF 100 TO 105.

DESPITE WARM HUMID AIR IN PLACE...THE CHANCES FOR THUNDERSTORMS
REMAINS LOW ACROSS THE AREA. STRONG CAP IN PLACE OVER THE ERN CWA
DUE TO THE VERY WARM AIR ALOFT...SO NO CHANCE FOR SURFACE BASED
CONVECTIVE DEVELOPMENT THIS EVENING. STILL A VERY SMALL CHANCE IN
THE WEST ALONG THE SFC TROUGH WHERE HEATING CONTINUES...BUT EVEN
HERE THE CAP WILL PROBABLY HOLD. WILL HAVE TO WATCH CONVECTION OVER
ERN ND THE REST OF THIS AFTERNOON...AS THERE IS AN OUTSIDE CHANCE
STORMS COULD MAKE IT INTO THE MARSHALL MN AREA. MOST LIKE STORMS AND
SEVERE WEATHER WILL REMAIN TO THE EAST. LOOK FOR SOME PATCHY FOG TO
DEVELOP AFTER MIDNIGHT.

TUESDAY SHOULD BE A SEASONAL DAY WITH EASTERLY WINDS...SOME HUMIDITY
AND A LESS THAN 20 PERCENT CHANCE FOR PRECIPITATION ALL DAY.
GUIDANCE SEEMS IN LINE WITH MID 80S TO LOW 90S. COULD BE SOME PATCHY
MORNING FOG OVER THE NORTHERN TWO-THIRDS OF THE CWA...BUT DO NOT
EXPECT WIDESPREAD LOW VISIBILITIES.

TUESDAY NIGHT POSES A PRETTY DECENT THREAT FOR RAINFALL FOR MANY
LOCATIONS. FRONT DROPPING THROUGH TODAY WILL STALL IN CENTRAL
NEBRASKA...THEN TRY TO LIFT BACK NORTH ON TUESDAY AFTERNOON AND
EVENING. UPPER LEVELS ONLY MARGINALLY SUPPORTIVE...SO DO NOT PLAN ON
ANY HIGH END POPS. MAIN CONCERN WILL BE IF THUNDERSTORMS DEVELOP
CLOSE TO THE SFC BOUNDARY...WHICH SHOULD BE A LITTLE TOO FAR SOUTH
TO GET US RAIN. HOWEVER...BELIEVE SOMETHING CLOSER TO 925MB WILL
WORK AND THIS WOULD AT LEAST INCLUDE OUR SOUTHERN THIRD IN DECENT
POPS.

BY WEDNESDAY AND WEDNESDAY NIGHT...COULD BE A LOT OF CLOUD COVER AND
AN OUTSIDE CHANCE FOR PRECIP AS MAIN UPPER LEVEL PUSH COMES THROUGH
WEDNESDAY NIGHT...DRIVING COOLER AND DRIER AIR IN FOR THURSDAY. BEST
CHANCE SHOULD BE IN THE SOUTHERN HALF OF THE CWA.

OTHERWISE...FOR THURSDAY...WENT WITH COOLER THAN NORMAL HIGHS AND
PRETTY MUCH DRY FOR ALL LOCATIONS.

IN THE LATTER PERIODS(FRI-MON)...THE CONTINUATION OF QUICK WARM UPS
AND QUICK COOL DOWNS AS RELATIVELY FAST FLOW CRUISES THE NORTHERN
TIER OF THE U.S. FRIDAY NIGHT IN TO SATURDAY STILL LOOKING LIKE THE
BEST SHOT FOR PRECIPITATION...BUT FAR FROM PERFECT. WILL CONTINUE
MID RANGE POPS DURING THIS TIME. INDICATIONS FROM THE MODELS HOWEVER
IS THAT WE WILL TEND TO REMAIN IN A SLIGHTLY COOLER REGIME THAN WE
HAVE BEEN IN...WITH A TENDENCY FOR SFC WINDS TO RANGE FROM NORTHEAST
TO SOUTHEAST MOST DAYS. WITH THIS TYPE OF FLOW PATTERN...ALSO
DIFFICULT TO SUGGEST DRY ON ANY ONE DAY...SO WILL HAVE SOME LOWER
END POPS IN MOST PERIODS. DID NOT STRAY SIGNIFICANTLY ON
TEMPERATURES OR POPS IN ANY ONE PERIOD.

&&

.AVIATION...
VFR SHUD CONT THRU MIDNIGHT...PATCHY MFVR FOG IS LIKELY AT THE TAF
SITE AFTER MIDNIGHT...ESPECIALLY ALONG AND SOUTH OF I90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/LIEBEL
Hazardous weather outlook, Aug 13, 11:03 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT MON AUG 13 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1103 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA
AND PARTS OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND EVENING.
IF ANY STORMS DEVELOP...60 MPH WIND GUSTS AND HAIL UP TO THE SIZE
OF NICKLES ARE POSSIBLE.

FIRE DANGER...
HIGH TEMPERATURES OF 100 TO 105 COMBINED WITH SOUTH WINDS OF 15
TO 20 MPH AND LOWEST RELATIVE HUMIDITIES OF 25 TO 30
PERCENT...SHOULD CAUSE A VERY HIGH FIRE DANGER IN SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

EXCESSIVE TEMPERATURES...
HEAT INDICES OF 100 TO NEAR 105 ARE EXPECTED THIS AFTERNOON IN
MOST OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND FAR
NORTHEAST NEBRASKA...WITH 95 TO 100 HEAT INDICES EXPECTED IN MOST
OF SOUTHWEST MINNESOTA. ACTUAL HIGH TEMPERATURES SHOULD RANGE
FROM 100 TO 105 NEAR AND WEST OF THE JAMES RIVER...TO 90 TO 95 IN
SOUTHWEST MINNESOTA THIS AFTERNOON. AFTERNOON DEWPOINT
TEMPERATURES SHOULD RANGE FROM 70 TO 75 EAST IN THE AREA TO THE
60S WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE
EAST AND SOUTHEAST OVER THE AREA FROM TUESDAY THROUGH TUESDAY
NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO NICKELS
AND 60 MPH WINDS...MAINLY SOUTH OF INTERSTATE 90. LOCALLY HEAVY
RAINFALL OF AROUND AN INCH WILL BE POSSIBLE.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH SOME
HEAVY RAIN IN THE AREA FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA
AND PARTS OF SOUTHWEST MINNESOTA AFTER 4 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:48 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix32 min
Aug 13, 5:15 PM CDTSevere Thunderstorm WarningFSDGregory45 min
Aug 13, 5:58 PM CDTSevere Thunderstorm WarningFSDGregory32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.